The Risk of Hemorrhage Among Patients With Warfarin-Associated Coagulopathy
- Additional Document Info
- View All
OBJECTIVES: Among warfarin-treated patients with international normalized ratio (INR) >5, we sought to determine the risk of major bleeding within 30 days. BACKGROUND: For warfarin-treated patients, the risk of bleeding increases as the INR rises, particularly if the INR exceeds 4. The 30-day risk of hemorrhage among outpatients with excessively prolonged INR values is unknown. METHODS: To assess anticoagulation care in the U.S., a cohort of 6,761 patients taking warfarin was prospectively assembled from 101 participating sites (43% were community-based cardiology practices). From this cohort, 1,104 patients were identified with a first episode of INR >5. RESULTS: A total of 979 met eligibility criteria; complete follow-up information was available for 976 (99.7%). Ninety-six percent (n = 937) of patients had an INR value between 5 and 9; 80% of INR values were <7. Thirteen patients (1.3%) experienced major hemorrhage during the 30-day follow-up period; among patients whose INR was >5 and <9, 0.96% experienced major hemorrhage. None of the bleeding events was fatal. Intervention with vitamin K was uncommon (8.7%). Warfarin doses were withheld for the majority of patients. Fifty percent of patients who were managed conservatively and retested on day 4 or 5 had an INR of 2.0 or less. CONCLUSIONS: For warfarin-treated outpatients presenting with an INR >5 and <9, the 30-day risk of major bleeding is low (0.96%). Intervention with vitamin K among asymptomatic patients presenting with an INR <9 is not routine practice in the U.S.
has subject area